Liver damage can occur for many different reasons but one that we may overlook is the fact that the medications we put in our body can cause liver damage. Though many cases can be reversed when liver damage has occurred, there are cases that drugs can cause permanent liver damage. It is important to know the dangers that medications can do to your liver so that you don’t end up with liver disease that you can’t reverse.
Drugs that can Cause Liver Damage
Acetaminophen- Acetaminophen is found in medications such as Tylenol. These are over the counter drugs for headaches. Although occasional use probably will not cause long-term damage, taking these drugs everyday or overdosing on them can cause long-term damage to your liver.
Statins- Drugs with Statins in them can cause liver damage in patients it is prescribed to. Statins are used to lower bad cholesterol in patients who are at risk for heart disease and stroke. Though the risk is low, it is still possible that patients taking Statins can develop liver problems due to using the drug.
Niacin- This is also used to lower cholesterol levels in patients who are at risk for heart disease. It can also cause liver problems. In some cases, it could even cause liver failure. That doesn’t mean that you shouldn’t take them if the doctor says to, but you should discuss this possibility with your doctor to make sure you aren’t at a higher risk for liver damage because of taking them.
Cordarone- This drug is used to treat patients with irregular heartbeats. It can also cause liver damage. The damage can vary from very mild to very serious. It is important that you discuss options with your doctor if you are at a higher risk for developing irreversible signs of liver damage.
N-Saids- N-Saids are pain relievers for such conditions as arthritis. Although when you take N-Said pain relievers as prescribed by the doctor won’t give you liver disease, if you have liver disease prior to taking N-Saids can raise your risk. Liver disease in patients that take N-Saids for pain relief can be worsened by using the drug.
Vitamin A- High doses of Vitamin A over an extended period can cause liver damage. People who are taking high doses of Vitamin A on a regular basis are putting themselves at high risk for liver disease. If you are one of those people, consider lowering your dosage and intake of Vitamin A so that you lower your risk of getting liver disease.
Liver disease can be very dangerous. Those who get liver disease due to their medication can often reverse the effects that have already occurred so that there is no long-term damage to the liver. It can be as simple as discontinuing the use of these medications. Talk to your doctor to see if there are other alternatives that won’t put you at risk for liver damage. There are other medications that can cause possible liver damage so be aware of that fact and make yourself aware of any drugs that you are putting into your body no matter how innocent the drug may seem.